Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 166, NWS Topeka, KS

May 29, 2016Geary County, Riley County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 29, 2016, 4:16 PM CDT for Geary County, Riley County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2016, 4:16 PM CDT (21:16 UTC)
Expired
May 29, 2016, 4:45 PM CDT
In force
29 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Geary County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 48 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

575 
WUUS53 KTOP 292116
SVRTOP
KSC061-161-292145-
/O.NEW.KTOP.SV.W.0166.160529T2116Z-160529T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
416 PM CDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GEARY COUNTY IN EAST CENTRAL KANSAS...
  SOUTHWESTERN RILEY COUNTY IN NORTHEASTERN KANSAS...

* UNTIL 445 PM CDT

* AT 415 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER JUNCTION
  CITY...MOVING NORTH AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SOUTHWESTERN MANHATTAN...JUNCTION CITY...OGDEN AND GRANDVIEW PLAZA. 

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 292 AND 307.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3897 9675 3900 9693 3923 9688 3914 9659
TIME...MOT...LOC 2115Z 201DEG 13KT 3905 9683 

HAIL...1.25IN
WIND...60MPH
 
$$
1 follow-up statement
459 
WWUS53 KTOP 292130
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
430 PM CDT SUN MAY 29 2016

KSC061-161-292145-
/O.CON.KTOP.SV.W.0166.000000T0000Z-160529T2145Z/
GEARY-RILEY-
430 PM CDT SUN MAY 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CENTRAL GEARY AND SOUTHWESTERN RILEY COUNTIES...

AT 430 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRANDVIEW
PLAZA...MOVING NORTH AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN MANHATTAN...JUNCTION CITY...OGDEN AND GRANDVIEW PLAZA. 

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 297 AND 307.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3900 9672 3900 9684 3921 9683 3914 9659
TIME...MOT...LOC 2130Z 201DEG 13KT 3910 9680 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:54 PM CDT, 22 minutes earlier.

Area forecast discussion, May 29, 3:54 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
354 PM CDT SUN MAY 29 2016

.SHORT TERM...(This Evening through Monday)
Issued at 330 PM CDT SUN MAY 29 2016

This afternoon residual moisture with dewpoints in the lower 60s and
steep low-level lapse rates have caused MLCAPES to reach around
2,000 J/KG across the southern counties of the CWA. The vertical wind
shear is very weak, so I do not expect any strongly rotating
updrafts. Areas south along and south of I-70 could see pulse
severe thunderstorms with up to half dollar size hail and 60 MPH
wind gusts.

The thunderstorm intensity should diminish once we lose surface
heating towards sunset. There still may be scatted elevated
thunderstorms through the night as a lee surface trough deepens
across the central and southern high plains, causing the LLJ to
increase resulting in enough isentropic lift for parcels to reach
their LFC.

Monday, deeper moisture will advect northward across the CWA. We may
see a break during the late morning hours into the mid afternoon
hours, as the stronger WAA shifts north of the CWA. The upper flow
continues to look weak and a stronger EML will over spread the
region. However, given deep moisture in place and surface heating,
plus any left over boundaries, a few afternoon thunderstorms may
once again develop across the CWA during the late afternoon hours.
Quarter size hail and damaging wind gusts will be the primary
hazard with any pulse storms. Highs will reach the lower to mid
80s.

.LONG TERM...(Monday Night through Sunday)
Issued at 330 PM CDT SUN MAY 29 2016

Monday night into Tuesday a mid-level trough will be progressing
eastward into the Northern Plains, which should help to push a cold
front into western and central Kansas into Tuesday morning. Models
show this front slowly tracking eastward across the CWA through the
day on Tuesday, with enough moisture and lift present to produce
scattered showers and thunderstorms late Monday night with better
chances for widespread precipitation Tuesday and Tuesday night. With
the front exiting to the east Tuesday night, precipitation should
end from west to east late Tuesday night into Wednesday morning.
While models show decent lapse rates Monday night and
Tuesday/Tuesday night to support MUCAPE values of upwards of 2000-
3500 J/kg, 0-6km bulk shear values may struggle to reach 25-30kts.
As a result, widespread strong to severe storms are not expected,
however cannot rule out a few stronger storms that may produce some
marginally severe hail and/or strong wind gusts.

Expect dry conditions finally by Wednesday night as the mid-level
trough tracks eastward toward the Great Lakes area with surface high
pressure advancing into the central U.S. behind the trough. The
forecast area looks to remain under the influence of this high
pressure through Friday with the center of the high shifting
southeast of the area by Saturday and Sunday.  As a result have a
dry forecast from Wednesday night through Sunday. It's worth noting
that some models are showing some precipitation developing just
north of the forecast area Saturday into Sunday as another mid-level
trough tracks just north of the area before digging southward just
east of the area Sunday into Monday.  Have a dry forecast going at
this time, but will need to monitor that precipitation potential. As
for temperatures, expect highs to be in the mid/upper 70s Tuesday
and Wednesday with the scattered precipitation before warming up
into the upper 70s to low 80s Thursday through the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1239 PM CDT SUN MAY 29 2016

Expect VFR conditions for the next 24 hours. The isolated
thunderstorms should remain west and south of the terminals.
Terminal MHK may see an isolated shower or thunderstorm late this
afternoon and early evening.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Hennecke
AVIATION...Gargan
Hazardous weather outlook, May 29, 4:04 PM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
404 PM CDT SUN MAY 29 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-302115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
404 PM CDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
BEST CHANCES ARE GENERALLY WEST OF HIGHWAY 75. SOME OF THE STORMS
LATE THIS AFTERNOON AND EARLY THIS EVENING MAY BE STRONG TO
SEVERE WITH HAIL UP TO THE SIZE OF HALF DOLLARS AND ISOLATED
DAMAGING WIND GUSTS. HEAVY RAIN MAY BE POSSIBLE WITH THE STRONGER
THUNDERSTORMS.

MANY CREEKS AND RIVERS ARE STILL EXPERIENCING MINOR
FLOODING...HOWEVER THEY CONTINUE TO FALL. PLEASE REFER TO THE
FLOOD STATEMENTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MULTIPLE ROUNDS OF ISOLATED THUNDERSTORMS ARE POSSIBLE OFF AND ON
BEGINNING MONDAY THROUGH WEDNESDAY...WITH THE HIGHEST CHANCES
BEING MONDAY EVENING THROUGH WEDNESDAY MORNING. A FEW STORMS MAY
BE MARGINALLY SEVERE MONDAY AND TUESDAY...WITH THE MAIN HAZARDS
BEING GUSTY WINDS AND HAIL. LOCALIZED FLOODING IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, May 29, 3:24 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
324 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             2 NE HOPE               38.71N 97.05W
05/29/2016  E1.25 INCH       DICKINSON          KS   PUBLIC

&&

BYRNE
Local storm report, May 29, 3:31 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
331 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             4 NE WOODBINE           38.84N 96.91W
05/29/2016  E1.00 INCH       DICKINSON          KS   PUBLIC

&&

BYRNE
Local storm report, May 29, 3:47 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
347 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             11 SSW JUNCTION CITY    38.88N 96.90W
05/29/2016  E2.00 INCH       GEARY              KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, May 29, 4:01 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
401 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             5 NNE WOODBINE          38.86N 96.91W
05/29/2016  M1.00 INCH       DICKINSON          KS   EMERGENCY MNGR

&&

GARGAN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:46 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris29 min
May 29, 3:21 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris24 min
May 29, 3:41 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris34 min
May 29, 4:43 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley18 min
May 29, 6:32 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha, Pottawatomie28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.